Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Lincoln, IL

May 12, 2018Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 2018, 10:59 PM CDT for Knox County, Stark County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2018, 10:59 PM CDT (03:59 UTC)
Expired
May 12, 2018, 11:30 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
451 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS53 KILX 130359
SVRILX
ILC095-175-130430-
/O.NEW.KILX.SV.W.0016.180513T0359Z-180513T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1059 PM CDT SAT MAY 12 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Stark County in north central Illinois...
  Northeastern Knox County in west central Illinois...

* Until 1130 PM CDT

* At 1058 PM CDT, a severe thunderstorm was located over Galva, or 8
  miles southwest of Kewanee, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Toulon, Elmira and La Fayette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4104 8981 4111 9011 4115 9012 4115 8987
      4123 8987 4123 8981
TIME...MOT...LOC 0358Z 272DEG 20KT 4115 9004 

HAIL...1.00IN
WIND...<50MPH
 
$$

37
2 follow-up statements
304 
WWUS53 KILX 130407
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1107 PM CDT SAT MAY 12 2018

ILC095-130417-
/O.CAN.KILX.SV.W.0016.000000T0000Z-180513T0430Z/
Knox-
1107 PM CDT SAT MAY 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4123 8981 4104 8981 4108 8998 4115 8998
      4115 8987 4123 8986
TIME...MOT...LOC 0407Z 272DEG 20KT 4115 8997 

$$

ILC175-130430-
/O.CON.KILX.SV.W.0016.000000T0000Z-180513T0430Z/
Stark-
1107 PM CDT SAT MAY 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN STARK COUNTY...

At 1107 PM CDT, a severe thunderstorm was located over La Fayette, or
near Kewanee, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Toulon, Elmira and La Fayette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 8981 4104 8981 4108 8998 4115 8998
      4115 8987 4123 8986
TIME...MOT...LOC 0407Z 272DEG 20KT 4115 8997 

HAIL...1.00IN
WIND...<50MPH
 
$$

37
409 
WWUS53 KILX 130421
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1121 PM CDT SAT MAY 12 2018

ILC175-130431-
/O.EXP.KILX.SV.W.0016.000000T0000Z-180513T0430Z/
Stark-
1121 PM CDT SAT MAY 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STARK COUNTY WILL
EXPIRE AT 1130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4123 8981 4104 8981 4108 8998 4115 8998
      4115 8987 4123 8986
TIME...MOT...LOC 0421Z 272DEG 20KT 4115 8988 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:52 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 12, 8:52 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
852 PM CDT Sat May 12 2018

.UPDATE...
Issued at 852 PM CDT Sat May 12 2018

Updates have been sent this evening to account for an outflow
boundary pushing southward through the I-72 corridor, reinforcing
a sharp north-south temperature gradient and pushing it farther
south than previously forecast. Have therefore decreased forecast
low temperatures several degrees for areas along and north of
I-72, a few degrees in northern portions of the forecast area, and
very little for southern areas. Lows now range from lower 50s for
Galesburg, Lacon, Peoria, to around 70 degrees well south of I-72,
with areas across the middle of the area ranging from mid 50s to
mid 60s. Corresponding changes to winds have been made as well,
with breezy northeast winds north of the front, and light south
winds on the southern side this evening. Otherwise, a
strengthening low level jet is causing showers to form just
northwest of this forecast area, and may cause scattered showers
and thunderstorms to spread southeastward into areas from around
Macomb to Bloomington northward overnight. Current forecast is on
track with this trend so no changes needed in this respect.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 240 PM CDT Sat May 12 2018
A stationary front is draped across Central IL this afternoon,
providing focus for the MCS that was moving through the Midwest
this morning. Showers and thunderstorms moving across the
Mississippi River slowly fell apart, with remnant showers moving
through northern IL this afternoon. That same frontal boundary
will become the focus throughout the forecast for showers and
thunderstorms through the weekend and into next week. A stagnant
weather pattern will result in periodic chances for showers as the
front drifts back and forth, largely influenced by mesoscale
features. The parallel flow aloft remains in place through midweek
as well with the trough over the SWrn CONUS, and zonal flow
throughout the eastern half of the country.

Overnight tonight, the better chances for precip remain to the
north, with the elevated front. Scattered showers cannot be ruled
out entirely, but later in the evening. The southern half of the
state remains dry as far as precip goes, though the continued
southerly flow into the region is keeping the humidity up across
the board. Models more persistent with stratus development in the
overnight hours, but the reinforced BL RH with todays showers is
setting up for patchy fog potential along the boundary with the
calm winds, particularly if there is any clearing behind the
cirrus, evident on sat imagery now. The RH may be displaced from
the frontal location, but that will likely shorten the fog event
more than completely eradicate the concern. Overnight clouds will
move back in, and much warmer south of the boundary. Tomorrow will
be very much more of the same. And while there is not anything
immediately evident on sat imagery, cannot rule out chances for
rain with that boundary in place and a deep low over the SW,
pushing waves out into the Plains. Tomorrow, sunshine and
continued southwesterly winds nudge the front back up to the
north, keeping the max temps well above seasonal normals.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 240 PM CDT Sat May 12 2018
Forecast in the extended does not change much. The front remains
in the region, occasionally drifting into Central IL...and
steering any waves from the persistent low over the SW CONUS.
For Central IL, that means several periods of low pops, south of
the axis of greatest QPF. Precip forecast is actually generally
around a half of an inch for ILX counties through the next few
days. So far, ILX remains on the warm side of the front
throughout the forecast, with highs above seasonal normals...and
well above south of I-74 from GBG to BMI. With the southwesterly
flow south of the front, moisture feeding into the region along
with the warmer temps will push the Heat Index into the upper
80s/lower 90s in the afternoon through day 6. Although both the
GFS and the ECMWF are both ejecting a weak wave midweek, the
models look like they are seeing some convective feedback. This
trend has maintained through the last few runs, and the wave is
moving through that same feedback, resulting in a very messy, and
likely erroneous QPF field. The midlevels are not changing
thermally much at all and the drop in temps after Wed may be a bit
misleading and overly influenced by widespread convection as well
as climatology in the MOS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 656 PM CDT Sat May 12 2018

A frontal boundary is stalled out just south of the central IL
terminals this evening and is expected to lift slowly northward
overnight, possibly reaching the vicinity of the I-74 corridor by
morning. Areas of IFR and MVFR cigs can be expected in the
vicinity of and north of the front. Winds north of the front are
generally east to northeast, and winds south of the front are
generally southerly but expected to turn more westerly by Sunday
afternoon. Light and variable winds are possible near the front
itself. Fog will be possible where rain fell earlier today,
including KPIA and KBMI, and could result in IFR or worse
visibility. Showers and thunderstorms will be possible, mainly
north of the frontal boundary overnight, and will be most likely
at KPIA-KBMI where have included VCTS starting 04-05Z and
continuing until 12Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...37
Hazardous weather outlook, May 12, 3:23 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
323 PM CDT Sat May 12 2018

ILZ027>031-036>038-041>046-053>057-063-131100-
Champaign-Clark-Coles-De Witt-Douglas-Edgar-Fulton-Knox-Logan-
Macon-Marshall-Mason-McLean-Moultrie-Peoria-Piatt-Stark-Tazewell-
Vermilion-Woodford-
323 PM CDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible late tonight. A few of
the stronger thunderstorms will be capable of producing small
hail, frequent lightning, gusty winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will also be periodic chances of thunderstorms from Sunday
through Midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047>052-061-062-131100-
Cass-Christian-Cumberland-Menard-Morgan-Sangamon-Schuyler-Scott-
Shelby-
323 PM CDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will also be periodic chances of thunderstorms from Sunday
Night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-131100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
323 PM CDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will also be periodic chances of thunderstorms from Monday
through Midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:13 PM CDTSevere Thunderstorm WarningILXKnox62 min
May 13, 3:41 PM CDTSpecial Weather StatementILXKnox, Stark64 min
May 13, 4:02 PM CDTSevere Thunderstorm WarningILXMarshall, Stark41 min
May 13, 4:21 PM CDTSpecial Weather StatementILXWoodford54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.